Alert archive / Kansas / Red Flag Warnings in 2018
Red Flag Warning 10, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Mar 5, 2018, 3:09 PM CST for 26 counties in Kansas. It took effect at Mar 6, 2018, 9:00 AM CST. It was in force for 10 hr. 14 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 5, 2018, 3:09 PM CST (21:09 UTC)
- In effect from
- Mar 6, 2018, 9:00 AM CST
- Expired
- Mar 6, 2018, 7:00 PM CST
- In force
- 10 hr
- Issued by
- NWS Wichita, KS
All 26 counties
Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 6, 9:03 AM CST | NON-TSTM WND GST 59 | Mcpherson Airport, KS | |
| Mar 6, 9:44 AM CST | NON-TSTM WND GST 55 | Mcconnell Air Force Bas, KS | |
| Mar 6, 9:50 AM CST | NON-TSTM WND GST 61 | Russell Airport, KS | |
| Mar 6, 10:00 AM CST | NON-TSTM WND GST 55 | 2 W Bunker Hill, KS | |
| Mar 6, 10:06 AM CST | NON-TSTM WND GST 58 | Wichita Eisenhower Natl, KS | |
| Mar 6, 10:08 AM CST | NON-TSTM WND GST 54 | 2 N Eureka, KS | |
| Mar 6, 10:15 AM CST | NON-TSTM WND GST 60 | 2 Se El Dorado, KS | MEASURED AT THE AIRPORT. |
| Mar 6, 10:22 AM CST | NON-TSTM WND GST 56 | Newton-City-County Airp, KS | |
| Mar 6, 10:23 AM CST | NON-TSTM WND GST 53 | Chanute Martin Johnson, KS | |
| Mar 6, 10:45 AM CST | NON-TSTM WND DMG | 1 Sw Elmdale, KS | STRONG NORTHWEST WINDS ROLLED A SEMI OFF HIGHWAY 50. NO INJURIES WERE REPORTED. COURTESY OF KVOE RADIO. |
| Mar 6, 10:46 AM CST | NON-TSTM WND GST 58 | Strother Field Airport, KS | |
| Mar 6, 10:51 AM CST | NON-TSTM WND GST 59 | Hutchinson Airport, KS | |
| Mar 6, 11:38 AM CST | NON-TSTM WND GST 53 | 3 N Wellington, KS | MEASURED AT THE AIRPORT. |
| Mar 6, 12:32 PM CST | NON-TSTM WND GST 58 | Newton Airport, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
539 WWUS83 KICT 052109 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 309 PM CST Mon Mar 5 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-061215- /O.UPG.KICT.FW.A.0008.180306T1500Z-180307T0200Z/ /O.NEW.KICT.FW.W.0010.180306T1500Z-180307T0100Z/ /O.CON.KICT.FW.W.0009.000000T0000Z-180306T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- 309 PM CST Mon Mar 5 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032... 033...047...048...049...050...051...052...053...067...068...069... 070...071...072...082...083...091...092...093...094...095...096... 098...099 AND 100... ...RED FLAG WARNING IN EFFECT FROM 9 AM TO 7 PM CST TUESDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033... 047...048...049...050...051...052...053...067...068...069...070... 071...072...082...083...091...092...093...094...095...096...098... 099 AND 100... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 9 AM to 7 PM CST Tuesday. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger...Is forecast. * Winds...Northwest 30 to 40 mph with gusts up to 50 mph. Locally higher wind speeds are possible on Tuesday, particularly in central Kansas. * Relative Humidity...As low as 15 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult or nearly impossible to control. No outdoor burning should be conducted. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ Vaughan
3 follow-up statements
829 WWUS83 KICT 060124 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 724 PM CST Mon Mar 5 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-061630- /O.EXP.KICT.FW.W.0009.000000T0000Z-180306T0100Z/ /O.CON.KICT.FW.W.0010.180306T1500Z-180307T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- 724 PM CST Mon Mar 5 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 7 PM CST TUESDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...047...048...049...050...051...052...053...067...068... 069...070...071...072...082...083...091...092...093...094...095... 096...098...099 AND 100... ...RED FLAG WARNING HAS EXPIRED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...047...048...049...050...051... 052...053...067...068...069...070...071...072...082...083...091... 092...093...094...095...096...098...099 AND 100... * Extreme Grassland Fire Danger...Is forecast. * Winds...Northwest 30 to 40 mph with gusts up to 50 mph. Locally higher wind speeds are possible on Tuesday, particularly in central Kansas. * Relative Humidity...As low as 17 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
491 WWUS83 KICT 062208 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 408 PM CST Tue Mar 6 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-070100- /O.CON.KICT.FW.W.0010.000000T0000Z-180307T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- 408 PM CST Tue Mar 6 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032... 033...047...048...049...050...051...052...053...067...068...069... 070...071...072...082...083...091...092...093...094...095...096... 098...099 AND 100... * Extreme Grassland Fire Danger...Is forecast. * Winds...Northwest 25 to 30 mph with gusts up to 40 mph. * Relative Humidity...As low as 19 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ TAV
904 WWUS83 KICT 070116 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 716 PM CST Tue Mar 6 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-070230- /O.EXP.KICT.FW.W.0010.000000T0000Z-180307T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- 716 PM CST Tue Mar 6 2018 ...RED FLAG WARNING HAS EXPIRED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...047...048...049...050...051... 052...053...067...068...069...070...071...072...082...083...091... 092...093...094...095...096...098...099 AND 100... Winds will continue to diminish as we move through the evening hours as relative humidity values also slowly recover. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 5, 3:03 PM CST, 6 minutes earlier.
Area forecast discussion, Mar 5, 3:03 PM CST, 6 minutes before
Area Forecast Discussion National Weather Service Wichita KS 303 PM CST Mon Mar 5 2018 .SHORT TERM...(This evening through Tuesday night) Issued at 209 PM CST Mon Mar 5 2018 A strong upper level shortwave currently over the north-central CONUS is expected to close off this afternoon and evening as it progresses toward the upper Mississippi Valley. Along and behind this system, strong northwesterly flow has ensued with mixing heights above 800mb. Sustained wind speeds at the surface have exceeded 30 mph with gusts in excess of 45 mph, with highest speeds in central Kansas. With the strong wind speeds and lack of moisture, fire weather has been the major concern today. As a result, a Wind Advisory remains in effect until 6pm this evening and a Red Flag Warning is scheduled to expire at 7pm. See the latest advisories and the Fire Weather section below for more details. Unfortunately, indications are that the northwest winds will be even stronger on Tuesday, with speeds that should easily exceed advisory criteria across the entire area. The highest speeds are forecast for central and south central Kansas. Winds with sustained speeds in excess of 40 mph are possible in central Kansas, which prompted the issuance of a High Wind Warning for Barton and Russell Counties. Continue to monitor wind headlines for any updates over the next day or so. With winds expected to be even higher on Tuesday than today, critical fire weather concerns are expected yet again. A Red Flag Warning has been issued for the entire CWA. .LONG TERM...(Wednesday through Monday) Issued at 209 PM CST Mon Mar 5 2018 Once winds calm back down a bit Tuesday evening, the forecast over the rest of the work week becomes much quieter. Ridging and surface high pressure will dominate the pattern by mid-week. As return flow becomes more southerly, a gradual warming trend is forecast for the latter half of the week with high temperatures in the upper 60s and low 70s across central, south central, and southeast Kansas by Friday afternoon. Previous forecasts have mentioned that the next shot of precipitation for the area is likely to come on Saturday as the next upper shortwave is set to progress through the northern plains during this time frame. Latest model runs still indicate that is still the case, but have backed off significantly on chances for rainfall. Given the model discrepancies and the downward trend in probability of precipitation, confidence is low that much in the way of meaningful rainfall will materialize. Other than that brief chance of light precipitation on Saturday evening, the forecast should remain dry through at least Monday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1133 AM CST Mon Mar 5 2018 Strong west to northwest winds will continue to plaque the area through Tuesday with the strongest winds during the late morning and afternoon. Winds may decouple for several hours later this evening and overnight setting up a low level wind shear event. VFR for all areas through the forecast valid period. KED && .FIRE WEATHER... Issued at 209 PM CST Mon Mar 5 2018 As has been previously discussed, fire weather remains the highlight of the forecast. All CWA counties reached the extreme grassland fire danger category on Monday, with a few counties reaching the "catastrophic" category. A Red Flag Warning for all of central, south central, and southeast Kansas expires at 7pm this evening. Beginning Tuesday morning, winds are expected to quickly increase. With completely cured grasses, fairly low humidity, and very strong northwest winds, a Red Flag Warning has been issued for most of the day. In fact, despite lower temperatures, the majority of central, south central, and southeast Kansas is expected to reach the "catastrophic" category on the grassland fire danger index, meaning any fires that do occur may quickly become difficult or nearly impossible to control. Outdoor burning should NOT be conducted on Tuesday. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 33 53 25 50 / 0 0 0 0 Hutchinson 32 51 24 49 / 0 0 0 0 Newton 33 49 24 48 / 0 0 0 0 ElDorado 33 51 25 48 / 0 0 0 0 Winfield-KWLD 33 54 26 50 / 0 0 0 0 Russell 29 48 21 51 / 0 0 0 0 Great Bend 29 50 21 51 / 0 0 0 0 Salina 33 48 24 49 / 0 0 0 0 McPherson 32 49 23 48 / 0 0 0 0 Coffeyville 34 56 27 48 / 0 0 0 0 Chanute 33 52 26 47 / 0 0 0 0 Iola 34 51 26 46 / 0 0 0 0 Parsons-KPPF 33 55 26 47 / 0 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 7 PM CST this evening for KSZ032-033- 047>053-067>072-082-083-091>096-098>100. Red Flag Warning from 9 AM to 7 PM CST Tuesday for KSZ032-033- 047>053-067>072-082-083-091>096-098>100. Wind Advisory from 9 AM to 7 PM CST Tuesday for KSZ033-048>053- 067>072-082-083-091>096-098>100. Wind Advisory until 6 PM CST this evening for KSZ032-033-047>053- 067>072-082-083-091>096-098. High Wind Warning from 9 AM to 7 PM CST Tuesday for KSZ032-047. && SHORT TERM...TAV LONG TERM...TAV AVIATION...KED FIRE WEATHER...TAV
Hazardous weather outlook, Mar 5, 4:19 AM CST, 10 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 419 AM CST Mon Mar 5 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-061030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 419 AM CST Mon Mar 5 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight A dangerous grassland fire situation is expected today across the entire area. Extreme grassland fire danger values will be likely this afternoon and early evening with pockets of catastrophic levels even possible. This will be due to strong northwest winds and low relative humidities. Any fires that start will be very difficult to control. Please refer to latest red flag warnings and wind advisory for additional details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Another dangerous grassland fire day is expected Tuesday with even stronger northwest winds anticipated. Widespread extreme grassland fire danger will be likely with catastrophic levels a good possibility for Tuesday afternoon. Any fires that start will be very difficult to control. Please refer to latest red flag warnings and wind advisory for additional details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Lawson
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 3:26 PM CST | High Wind Warning | ICT | Barton, Butler, Chase, Cowley, Elk, Ellsworth and 15 more | 28 hr |
Nearby
Red Flag Warnings in Kansas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.